Did I mention that I've been tapering off my antidepressants? I've been taking Cipralex (also known as Lexapro) ever since I was diagnosed with the mets and I ended up on a fairly high dose of 30mg/day. I'd been wanting to try to decrease the dose for a few years now, mainly because I sensed that my brain was a bit fuzzy: I felt like I wasn't getting to enjoy things quite as much as I wanted to and that my thinking was duller than it used to be. I also felt like my body and brain were missing a connection and I didn't feel quite right.
However, my family doctor didn't support the idea when I first talked to him about it a couple of years ago. I could sort of see his point as at that time I was still undergoing some pretty intense therapy to deal with my childhood and my traumatic past and my new tools for dealing with life's events weren't as well-used.
However, about six months ago, after having spent two years with my psychologist, I felt ready to try to slooooowly taper off the Cirpalex. I knew I didn't want to do this too quickly because I'd heard about some unpleasant side effects (SSRI discontinuation syndrome) that could happen if the dosage was reduced too quickly. I also wanted to be sure that I really could handle life without the antidepressant (or at least this level of it) and I was confident that I could. My psychologist was also careful to make sure that I knew that it might not be possible for me to go off of the Cipralex entirely; it may be that my brain requires the chemical to function.
My psychologist helped me set up a self-monitoring plan to chart things that were early signs of worsening depression and/or poor coping skills. Each day I track the amount of sleep I get at night and from naps, how cranky I am, and how many commitments I'm dropping (the more I drop, the worse I'm doing). I also track more general signs of depression each week. She agreed to help monitor me as I do this as well, and somehow all of that convinced my doctor that I was doing this taper in a responsible way and he said I could do it.
I've been dropping 5mg/day every six or eight weeks or so and this week I just got down to 10mg/day (remember I started at 30!). The only side effect I've noticed is that I'm more tired and easily fatigued when I first drop down a level. It's as though my brain has to work a little harder when the dosage is reduced and gets tired more easily. Aside from that, I haven't noticed any other issues.
I saw my psychologist today and she agrees that I'm doing well. I'm feeling creative and my brain feels alive in a way that it didn't before. Apparently this 10mg/day is the level beyond which I might not be able to go and if that turns out to be true I'm ok with that. I'm still going to try to get down to zero and if I make it, that's great but if I don't, things are pretty good right now. Even if I do go to zero, I won't rule out taking an antidepressant (or increasing the dosage) in the future if I need it. It's a tool in my coping toolbox and it has its place. In the meantime, I'm looking forward to life without quite so many chemicals in it.